Hail, Hamilton
- When
- May 23, 8:45 PM MST
- Where
- Hamilton County, 12.53 mi NNE of Coolidge
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.200, -101.920
The hail was mostly pea sized.
A thunderstorm with near severe hail occurred along a cold front in Hamilton county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A thunderstorm with near severe hail occurred along a cold front in Hamilton county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 23, 4:20 PM MST, 4 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 620 PM CDT WED MAY 23 2012 ...UPDATED AVIATION SECTION... .SHORT TERM...(THIS EVENING THROUGH TOMORROW) ISSUED AT 142 PM CDT WED MAY 23 2012 NAM, RAP, AND HRRR WERE IN DECENT AGREEMENT WITH COLD FRONT EXTENDING FROM NORTH CENTRAL KANSAS INTO EXTREME SOUTHWEST KANSAS LATE THIS AFTERNOON AND EARLY THIS EVENING. THIS FRONT WILL BE LOCATED UNDER +14C TO +16C 700MB TEMPERATURES. IN ADDITION THE BETTER LOW LEVEL MOISTURE IS STILL FORECAST TO BE LOCATED ACROSS CENTRAL KANSAS AND FROM NORTHWEST KANSAS INTO SOUTH CENTRAL NEBRASKA. BASED ON MODEL SOUNDINGS THE WARM MID LEVEL TEMPERATURES LATE TODAY/EARLY TONIGHT APPEARS TO SERVE AS A CAP ACROSS MOST OF SOUTHWEST KANSAS. THE POSSIBLE EXCEPTION WILL BE NEAR AND NORTH OF INTERSTATE 70 IN NORTH CENTRAL KANSAS WERE BETTER LOW LEVEL FRONTOGENESIS AND MOISTURE WILL BE PRESENT. IN ADDITION THIS WILL BE NEAR THE NORTHERN EDGE OF THE WARM MID LEVEL TEMPERATURES. THE NAM EVEN SUGGESTS SOME COOLING OCCURRING IN THE MID LEVEL AFTER 21Z ALONG AND NORTH OF INTERSTATE 70. GIVEN THE COOLER MID LEVEL TEMPERATURES, BETTER LOW LEVEL MOISTURE/FRONTOGENESIS NEAR THE SURFACE BOUNDARY, AND CAPES EARLY TONIGHT GREATER THAN 1000 J/KG WILL GO AHEAD AND KEEP A MENTION OF THUNDERSTORMS NEAR THE SURFACE BOUNDARY. ALSO BASED ON 0-6KM SHEAR FORECAST TO BE AROUND 50 KNOTS ALONG WITH 1000-2000 J/KG THERE WILL BE A CHANCE FOR ANY STORM THAT DOES DEVELOP TO BECOME SEVERE. MAIN HAZARD STILL APPEARS TO BE HAIL UP TO HALF DOLLAR SIZE AND WINDS UP TO 60 MPH. FURTHER WEST...THE CONVECTION DEVELOPING ACROSS NORTHEAST COLORADO IS EXPECTED TO SPREAD EAST EARLY TONIGHT BUT STAY NORTH OF THE INTERSTATE 70 DURING THE OVERNIGHT HOURS. THE COLD POOL THAT IS FORECAST TO DEVELOP WITH THESE STORMS OVERNIGHT SHOULD PUSH THE COLD FRONT SOUTH ACROSS ALL OF SOUTHWEST KANSAS AFTER MIDNIGHT. BY EARLY THURSDAY MORNING THIS COLD FRONT IS EXPECTED TO BE LOCATED ACROSS CENTRAL KANSAS AND NORTHERN OKLAHOMA. BOUNDARY LAYER WINDS BEHIND THIS FRONT ARE FORECAST TO RANGE FROM 30 TO 35 KNOTS AND GIVEN THE TIGHT PRESSURE GRADIENT BEHIND THIS FRONT THE SURFACE WINDS MAY APPROACH ADVISORY CRITERIA FOR A FEW HOURS FOLLOWING THE FRONTAL PASSAGE LATE TONIGHT. AT THIS TIME HAVE DECIDED TO KEEP SUSTAINED WINDS JUST BELOW ADVISORY CRITERIA FOR A FEW HOURS BEHIND THIS FRONT. IN ADDITION TO THE WINDS SOME LOW LEVEL MOISTURE WILL RETURN TO NORTH CENTRAL AND SOUTHWEST KANSAS. THE WRF AND NMM EVEN SUGGESTS SOME LIGHT PRECIPITATION WILL BE POSSIBLE AS THE LOWER LEVELS SATURATES. AT THIS TIME GIVEN THE ISENTROPIC DOWNGLIDE PRESENT AND DEPTH OF THE MOIST LAYER LESS THAN 3000 FEET AM TRENDING AWAY FROM INSERTING PRECIPITATION CHANCES AFTER MIDNIGHT. ON THURSDAY THE GUSTY NORTHWEST WINDS WILL GRADUALLY SUBSIDE BY MID MORNING AS THE COLD FRONT CONTINUES TO MOVE SOUTHEAST ACROSS EASTERN KANSAS AND OKLAHOMA. IN SOUTHEAST COLORADO THIS FRONT IS EXPECTED TO BECOME NEARLY STATIONARY DURING THE DAY WITH SOME ISENTROPIC LIFT/WARM AIR ADVECTION DEVELOPING NORTH OF THIS BOUNDARY BY LATE DAY. THIS MAY BRING AN INCREASE IN MID LEVEL CLOUD COVER LATE DAY TO PORTIONS OF SOUTHWEST KANSAS BASED ON I310 AND I315 ISENTROPIC SURFACES AND 12Z BUFR SOUNDINGS. GIVEN SOME INCREASING CLOUDS LATE DAY AND 850MB TEMPERATURES AT 00Z FRIDAY WILL TREND TOWARDS THE COOLER GUIDANCE IN FAR SOUTHWEST KANSAS NEAR THE OKLAHOMA BORDER WHILE FURTHER NORTH HAVE KEPT HIGHS CLOSER TO THE WARMER 850MB MIX DOWN TEMPERATURES. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 234 PM CDT WED MAY 23 2012 THURSDAY NIGHT: NOT THAT IMPRESSED FOR PROSPECTS OF CONVECTION THURSDAY EVENING. SOME ISENTROPIC LIFT IS EXPECTED ALONG THE 700 HPA BAROCLINIC BOUNDARY ACROSS CENTRAL KANSAS. FORECAST SOUNDINGS FROM THE ECMWF/GFS SHOW THAT THERE MAY BE SOME MID LEVEL CLOUDS, HOWEVER, THE OVERALL PROFILE IS FAIRLY DRY AND CAPPED. WENT AHEAD AND THREW IN SOME SILENT POPS ACROSS MY NORTHERN COUNTIES BUT DISCOUNTED THE WETTER GFS SOLUTION WHICH CONTINUES TO SUFFER FROM OVERALL POOR SYNOPTIC PERFORMANCE. THE 4 KM NAM & ARW/NMM CORES AREN'T TOO CONVINCING EITHER. FRIDAY: THE WARM SECTOR WILL CONTINUE TO SPREAD NORTHWARD DOWNSTREAM OF A SLOWLY PROPAGATING 500 HPA TROUGH FURTHER WEST. TEMPERATURES WARM TO 33 DEG C @ 850 HPA AND 15 DEG C & 700 HPA WITH A WELL MIXED ATMOSPHERE. HAVE WARMED TEMPERATURES TO THE MID TO UPPER 90S DEG F ACROSS THE CENTRAL AND SOUTHERN ZONES AS A RESULT. THE ECMWF IS VERY WARM WITH 102 DEG F FOR DODGE CITY FRIDAY. WILL CONTINUE TO THE TREND UPWARD BUT NOT YET BITE ON THE EXTREME. THERE COULD BE SOME CONVECTION EAST OF THE DRYLINE FRIDAY EVENING BUT WITH SUCH WARM TEMPERATURES AT 700 HPA, WILL NOT GO HIGHER THAN SLIGHT GIVEN THE VERY STOUT EML. ECMWF SHOWS ABOUT 2500 J/KG OF SBCAPE AND 30 TO 40 KT OF SHEAR SO WILL HAVE TO WATCH OUT FOR SEVERE IN LATER FORECASTS. SATURDAY: AMPLIFICATION OF THE WESTERN TROUGH IS EXPECTED SATURDAY. THE 12Z ECMWF IS LESS AGGRESSIVE WITH CONVECTION FOR SATURDAY EVENING ACROSS THE WEST THAN COMPARED TO THE 00Z RUN. THIS IS PROBABLY DUE TO THE CONTINUED STRONG EML FORECAST BY THE MODEL. WILL NOT GO HIGHER THAN SLIGHT POPS IN THE MEANTIME. NOT MUCH UPPER LEVEL SUPPORT AS THE MAIN 250 HPA JET AXIS IS STILL PRETTY FAR WEST. WILL CONTINUE HOT TEMPERATURES IN THE GRIDS WITH MID TO UPPER 90S DEG F EXPECTED ACROSS MUCH OF THE REGION. SUNDAY AND BEYOND: CONVECTIVE PROSPECTS ARE BETTER SUNDAY AS THE RIGHT ENTRANCE REGION OF THE AFOREMENTIONED 250 HPA TRAVERSES ACROSS NW KANSAS. CAA ASSOCIATED WITH THE TROUGH AND LOW TO MID LEVEL COLD POOLS WILL ALLOW FOR A WEAKENING OF THE EML. THE BEST CHANCE FOR CONVECTION APPEARS TO BE ACROSS CENTRAL AND SOUTH CENTRAL KANSAS ALONG AND EASTWARD MIXING DRYLINE. THE THERMODYNAMIC AND KINEMATIC PROFILES ARE SUPPORTIVE OF SEVERE WEATHER. UL FLOW FLATTENS MONDAY AND TUESDAY AS THE ASSOCIATED TROUGH MOVES ACROSS THE CANADIAN PRAIRIES. THIS WILL ALLOW FOR MORE SEASONAL YET ABOVE NORMAL TEMPERATURES ACROSS SW KANSAS. WILL HAVE TO WATCH THE MIDWEEK PERIOD NEXT WEEK AS IT TRANSITIONS INTO MORE OF A MCS PATTERN. DEWPOINTS/MOISTURE COULD BE AN ISSUE THOUGH. HAVE GONE WITH A CLEANED UP VERSION OF ALLBLEND POPS. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 620 PM CDT WED MAY 23 2012 A FRONTAL BOUNDARY WILL CONTINUE TO MOVE SLOWLY THROUGH THE TAF SITES OVERNIGHT TONIGHT SHIFTING WINDS FROM A SOUTHERLY DIRECTION TO THE NORTH NORTHEAST. GUSTY CONDITIONS WILL CONTINUE AHEAD AND BEHIND THIS SYSTEM WITH VARIABLE WINDS ALONG THE COLD FRONT. VFR CONDITIONS WILL PREVAIL WITH HIGH CLOUDS AOA100-200. && .PRELIMINARY POINT TEMPS/POPS... DDC 55 83 62 97 / 0 0 10 10 GCK 53 82 60 96 / 10 0 10 10 EHA 56 85 59 96 / 0 0 10 10 LBL 54 85 62 100 / 0 0 10 10 HYS 55 80 59 86 / 30 10 10 20 P28 65 85 67 97 / 0 0 10 20 && .DDC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR KSZ066-080-081-089- 090. && SHORT TERM...BURGERT LONG TERM...SUGDEN AVIATION...HOVORKA 42
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 506 AM CDT WED MAY 23 2012 KSZ030-031-043>046-061>066-074>081-084>090-241015- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 506 AM CDT WED MAY 23 2012 /406 AM MDT WED MAY 23 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE FROM 5 PM THROUGH 10 PM NORTH OF A LINE FROM LACROSSE TO RANSOM. CONFIDENCE IN INITIATION OF THUNDERSTORMS IS NOT HIGH SINCE THE MID LEVELS OF THE ATMOSPHERE ARE VERY WARM. IF THUNDERSTORMS DO FORM, THE PRIMARY HAZARDS WILL BE HAIL UP TO THE SIZE OF HALF DOLLARS AND WIND GUSTS IN EXCESS OF 60 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS ARE POSSIBLE NORTH OF HIGHWAY 96 FRIDAY AFTERNOON AND EVENING, AND SOME OF THESE COULD BE SEVERE. THUNDERSTORMS ALSO ARE POSSIBLE PRIMARILY IN THE AFTERNOON AND EVENING HOURS SATURDAY, SUNDAY AND TUESDAY. THE GREATEST CHANCE FOR SEVERE THUNDERSTORMS OVER THE WEEKEND WILL BE ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING PRIMARILY IN ELLIS, TREGO AND RUSH COUNTIES. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
The Goodland radar (KGLD), 131 km away, was scanning. The volume nearest the first event began at 03:44 UTC.
1 hail. Local standard time, as filed.
The hail was mostly pea sized.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 387370.